Virginia, 2022

Flash Flooding and Heavy Rain in Virginia, August 5 to 6, 2022

August 5 to 6, 2022 · NWS RNK · 4 events in 1 county or zone

8 inches. One thunderstorm developed to the near Richlands at around 6:15 pm EDT and lingered for about 75 minutes before weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Strong heating during the afternoon created an unstable airmass with surface-based CAPE values in excess of 3,000 J/Kg across Tazewell County and the surrounding area, while precipitable water values varied between 1.6 and 1.8 inches. One thunderstorm developed to the near Richlands at around 6:15 pm EDT and lingered for about 75 minutes before weakening. This storm produced prolonged rainfall rates of 3 to 4 inches per hour. Runoff from this storm resulted in small stream flooding of tributaries of the Clinch River, including Little Town Hill Creek, which flooded across U.S. Highway 460 and Hillcreek Road. MRMS FLASH (Flooded Locations and Simulated Hydrograph) data indicated a 3-hour Average Recurrence Interval between a 40- and 75-year event, while estimated rainfall was up to 1.8 times that of 3-hour flash flood guidance. CREST (Coupled Routing and Excess Storage) Unit Streamflow in the area ranged from 300 to 500 cfs per square mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 5, 5:07 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 5, 5:07 AM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
607 AM EDT Fri Aug 5 2022

.SYNOPSIS...
A broad area of high pressure aloft extends from the western
Atlantic across the southern U.S. A weaknesses in the upper
high was evident across the eastern U.S./Mid-Atlantic region as
a trough deepens southward from the Great Lakes. Warm and humid
conditions will continue across the region with scattered to
numerous showers and thunderstorms each day into at least the
middle of next week as this pattern remains in place.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 600 AM EDT Friday...

     The potential for flash flooding is the main concern today,
with isolated damaging winds a distant second...

Mid level short wave energy was located west of the Appalachians
this morning. Southerly flow moving around the western periphery of
high pressure over the southern Atlantic was drawing moisture
northward into the Blue Ridge. A front stretched from the Ohio
Valley towards the southern Plains, but was blocked from moving
upstream by the south Atlantic ridging. The belt of PVA will shift
east towards the Mid Atlantic region today, and will be the main
impetus for thunderstorm development. Surface heating along last
night's outflow boundaries will help multicell development bloom
across the region by 2 PM, with much more coverage in the
afternoon and evening when compared to Thursday.

The best moisture and instability is projected to be to our east,
and have already noticed the impressive 75-80F dew points in coastal
NC. However, PWATs will also be substantial over the Blue Ridge, and
storm motions will not be fast. Training can be expected as cells
form and reform along nearby outflow boundaries, producing rainfall
rates of 2" an hour at times. There is an isolated chance for
damaging winds.

Convection will begin to diminish after dark, but similar to recent
nights a few cells may continue into the overnight as storms move
north out of the Deep South. QPF amounts will average around a
half inch, with isolated higher amounts.

Highs today will be in the 80s in the mountains to near 90F for the
Piedmont with cloud cover keeping it a few degrees cooler than it
would be otherwise. Tonight, lows will be in the 60s in the
mountains to around 70F for the Piedmont.

Confidence in the near term is moderate.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 230 AM EDT Friday...

     Scattered showers and thunderstorms through Weekend.

High pressure will remain along the Southeast coast through the
Weekend. A southerly flow will advect warm, unstable air into our
region. A upper level trough will slowly dig south this weekend. An
associated frontal system will move eastward into Sunday night. The
combination of frontal lift, differential heating and low level
convergence will generate showers and thunderstorms. With NAEFS
ensemble guidance points to the airmass containing PWATS above 2
standard deviations to normal, some of the thunderstorms may contain
heavy rains. There will be the potential for flooding where FFG
values are very low and soils are saturated for recent rains. Storms
will form over the higher terrain and east eastward. Training of
thunderstorms with heavy rainfall rates could result in flash
flooding. Temperatures will remain near normal during the period.
Humidity levels will remain high resulting in reasonable moderate
daytime temperatures but muggy nights. High temperatures will be in
the 70s and 80s in the west to the lower 90s in the east. Muggy
nights with pockets of fog will continue with low temperatures from
the mid 60s to the lower 70s.

Forecast confidence is moderate.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 230 AM EDT Friday...

Diurnal showers and storms linger until front gradually moves in
from Northwest.

The warm and humid Summertime pattern with plenty of moisture and
instability for scattered to numerous diurnal showers and
thunderstorms will persist in the long term forecast. Heavy rain and
flooding will remain the main threats, especially in the west with
saturated grounds and low FFG values. Repeated days of heavier
rainfall could result in more widespread flooding potential. Towards
the end of the week, a frontal boundary may slowly drop in from the
northwest and ridge builds in. Temperatures during the long range
may be cooled by clouds and convection.

Forecast confidence is moderate to average during long term period.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
As of 300 AM EDT Friday...

Widespread cloud cover has kept fog from developing, and so far
stratus is just across parts of NC. We could still see some fog
develop this morning if we see more breaks in cloud cover. More
widespread coverage for TSRA is expected today beginning around
16-17Z for BLF and LWB and an hour or two later for BCB, ROA,
LYH, and DAN. This will bring periods of lower ceilings and
perhaps visibilities in RA/+RA. Expecting slow and erratic
storm motions. Storms will ramp down around 00-02Z with a few
lingering into the overnight. Stratus will form overnight at
most terminals with deep low level moisture still around and
will last into the early morning hours Saturday.

Relatively light SSW winds today with stronger gusts in TSRA.

.Extended Aviation Discussion...
Scattered TSRA will be possible each afternoon and evening
through next Tuesday as we remain in an active pattern. No
particular day looks more active than another at this time with
nebulous forcing mechanisms most days. Late/night and early
morning fog will bring areas of IFR-LIFR each day. Otherwise,
outside periodic convection, mostly VFR conditions are expected.
Winds will be mostly light SSW-SW through the period with
speeds 5-10 mph, near calm at night.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RAB
NEAR TERM...SH
SHORT TERM...KK
LONG TERM...KK
AVIATION...SH
Hazardous weather outlook, Aug 5, 3:56 AM EST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
456 AM EDT Fri Aug 5 2022

NCZ001-002-018-019-VAZ007-009>020-022>024-033>035-045>047-WVZ042>044-
507-508-060900-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
456 AM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms this afternoon and
evening may produce moderate to heavy rainfall, which could cause
localized areas of flash flooding. Areas along and north of a Boone,
NC, to Lynchburg, VA line have a higher potential for flash flooding
due to recent rains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are expected each afternoon and evening through mid
week. These storms may pose a damaging wind and flooding threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ003>006-020-VAZ032-043-044-058-059-060900-
Surry-Stokes-Rockingham-Caswell-Yadkin-Patrick-Henry-Pittsylvania-
Halifax-Charlotte-
456 AM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms this afternoon and
evening may produce moderate to heavy rainfall, which could cause
localized areas of flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are expected each afternoon and evening through mid
week. These storms may pose a damaging wind and flooding threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

The radar

The Roanoke radar (KFCX), 135 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Tazewell

When
August 5, 7:00 AM EST to August 6, 7:00 AM EST
Where
Tazewell County, 1.53 mi WNW of Cedar Bluff
Reported by
COOP Observer
Coordinates
37.092, -81.793

The Cooperative Weather Observer in the Town of Richlands observed a 24-hour rainfall amount of 2.07 inches, caused by a thunderstorm. This was a new daily record for this station and the 2nd-highest 24-hour total during the month of August.

Heavy Rain, Tazewell

When
August 5, 5:14 PM EST to 7:00 PM EST
Where
Tazewell County, 0.8 mi WSW of Richlands
Reported by
Mesonet
Coordinates
37.095, -81.833

A personal weather station (Weather Underground: KVARICHL6) recorded 2.63 inches of rainfall from a thunderstorm within a nearly 2 hour period. Rainfall rates were observed as high as 2.5 inches per hour. This was a 25-year rainfall event for this location per NOAA Atlas 14 Point Precipitation Frequency estimates.

Flash Flood, Tazewell

When
August 5, 5:30 PM EST to 7:30 PM EST
Where
Tazewell County, 0.8 mi SSE of Richlands to 0.88 mi SSE of Richlands
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.089, -81.816

Minor flooding was reported along Burnette Street when a tributary of the Clinch River was observed overflowing its banks onto Burnette Street. No damage was reported.

Flash Flood, Tazewell

When
August 5, 6:00 PM EST to 8:00 PM EST
Where
Tazewell County, 0.48 mi SW of Richlands to 0.55 mi SSW of Richlands
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.095, -81.826

Heavy rain caused Little Town Hill Creek to overflow its banks, flooding across Hillcreek Road, as well as U.S. Highway 460 to a depth of up to 4 feet. One car was caught in the floodwater and the occupant had to be rescued by emergency responders. Flooding across Highway 460 lasted for around two hours before flooding receded and the highway was reopened. No damage to the road was reported, but with some damage to the flooded vehicle.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052444, 1052443, 1052430, 1052420.